Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 1, 2017

NWS Reno, NV issued this special weather statement at Aug 1, 2017, 5:14 PM PDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 5:14 PM PDT (00:14 UTC)
Expired
Aug 1, 2017, 6:00 PM PDT
In force
46 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
4242 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS85 KREV 020014
SPSREV

Special Weather Statement
National Weather Service Reno NV
514 PM PDT TUE AUG 1 2017
 
CAZ072-NVZ002-020100-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
514 PM PDT TUE AUG 1 2017

...STRONG THUNDERSTORMS NEAR TRUCKEE...

At 510 PM PDT, the National Weather Service in Reno was tracking a 
strong thunderstorm near Truckee or about 1 mile north of Kings 
Beach. This storm was nearly stationary.

Dime size hail and winds up to 45 mph will be possible with this 
storm. Frequent cloud to ground lightning is expected.

Locations impacted include.
Areas east of Truckee and along highway 267 to Kings Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has the potential to produce strong outflow winds that 
can push south onto Lake Tahoe. Boaters should see safe harbor now. 

Remember, lightning can strike out to 10 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. 


&&

LAT...LON 3940 11998 3919 11987 3917 12016 3937 12016
TIME...MOT...LOC 0010Z 240DEG 0KT 3928 12004 

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:31 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 1, 3:31 PM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
331 PM PDT Tue Aug 1 2017

.SYNOPSIS...

Intensifying high pressure will bring hot to record-breaking
temperatures to northeast California and western Nevada this week.
Isolated thunderstorms are possible each afternoon through
Thursday, mainly near the Sierra. As high pressure shifts east
late this week, more moisture is forecast to surge northward with
increasing thunderstorm coverage into the weekend.

&&

.SHORT TERM...

Main short term forecast changes to raise highs (sorry folks) a
few degrees and reduce coverage of showers and thunderstorms for
Thursday.

So far today convective activity has remained fairly shallow east
of the Sierra crest with a capping inversion around 450 mb (per
morning sounding from Reno). The few cumulus that have managed to
grow a bit deeper have been short-lived with mainly virga or
short-lived very light rain. The story is different just west of
the Sierra crest where convergence is much better. As we go into
the evening, the hot temperatures along with localized (too small
to pinpoint) areas of convergence mean isolated showers or brief
thunderstorms remain possible south of Highway 50, although
thunderstorms are more likely in the Sierra where stronger
convergence is possible.

Wednesday and Thursday, a strong upper ridge remains parked
overhead for hot to record-breaking temperatures with isolated
afternoon and evening showers and thunderstorms. For Thursday, this
is a bit of a change from earlier simulations which began
weakening the ridge axis and bringing deeper southerly flow to
northeast CA and western NV. With the axis remaining overhead,
cloud cover looks more limited than was previously expected with
convection being held generally south of Highway 50. Unfortunately,
this should bring high temperatures similar to Wednesday on
Thursday. The only possible caveat is if the mid-level cap seen
today can erode some and allow more extensive convective cloud
cover on Thursday. This could knock off several degrees to the
current forecast. Either way, highs will remain well above
average.

Friday, moisture finally show signs of increasing as flow aloft
turns southerly between a coastal upper trough and Great Basin
ridge. This should allow for a bit more widespread convection
Friday afternoon and evening with temperatures easing off with
cooling aloft and increased cloud cover. PWATs increase to near or
above 0.75" Friday with rather light flow aloft so there is an
increasing threat for heavy rainfall, with localized flash
flooding possible in areas that see training thunderstorms or in
steep terrain (especially on/below burn scars). -Snyder

.LONG TERM...Saturday through Tuesday...

A rather diffuse southwest to west flow/troughiness near the West
Coast will prevail during this period. This means that the active
period of storms over the weekend is likely to continue into
early next week. PWAT values are simulated to remain elevated at
between 0.7" and 1.0" through the period. This is at the higher
end of the spectrum as far as average atmospheric moisture in
early August. This brings the potential for heavy rainfall and an
increased risk of flash flooding. The caveat will be cloud cover,
as residual debris cloudiness from convection or yet-unseen upper
disturbances could put a damper on the coverage and intensity of
any thunderstorms.

Temperatures will be a bit more seasonal in this pattern with low-
mid 80s for Sierra valleys and 90s across lower elevations.
Snyder

&&

.AVIATION...

Afternoon and evening thunderstorms through Thursday will remain
isolated with the best chance in the eastern Sierra and south of
Highway 50 in far western NV. Wind gusts 30-40 kts will be the
main impact. Otherwise, hot afternoon temperatures through
Thursday will result in high density altitudes which may affect
some airport operations. Snyder

&&

.FIRE WEATHER...

Currently, the biggest concern regarding fire weather is going to be
a significant increase in thunderstorm activity and lighting strikes
going into the weekend that could start new fires. The overall
upcoming pattern would indicate mostly wet storms but there is
always a potential for "drier" storms along the edge of incoming
moisture.

The timing of incoming moisture has pushed back a day or two in
recent model simulations. Currently, Friday into Saturday looks like
the most likely time period for drier storms as the moisture impulse
first spreads into the region.

Going into the weekend, a significant increase in moisture and lack
of storm movement should keep storms in the wet category; However, a
significant amount of lightning should be expected throughout
the region this weekend and into next week. -Zach

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 11 PM PDT Thursday NVZ001-003>005.

CA...Heat Advisory until 11 PM PDT Thursday CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 1, 3:06 PM PDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Reno NV
306 PM PDT TUE AUG 1 2017

CAZ072-012245-
Greater Lake Tahoe Area CA-
306 PM PDT TUE AUG 1 2017

...STRONG THUNDERSTORM SOUTHWEST OF LAKE TAHOE...

At 304 PM PDT, Doppler radar was tracking a strong thunderstorm near
Emerald Bay, over the Desolation Wilderness, or 10 miles west of
South Lake Tahoe. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
South Lake Tahoe, Emerald Bay, Bliss State Park, Meyers, Meeks Bay
and Fallen Leaf Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on Lake Tahoe near Emerald Bay and Meeks Bay, get out of the
water and move indoors or inside a vehicle now. Don't be caught on
the water in a thunderstorm. Strong wind gusts and lightning pose an
immediate danger to boaters and bathers. Gusty winds will cause a
rapid increase in wave heights which may capsize small boats.

&&

LAT...LON 3903 12001 3878 12001 3878 12002 3882 12004
      3883 12011 3885 12016 3900 12020 3903 12019
TIME...MOT...LOC 2204Z 239DEG 2KT 3890 12018

JW
Special weather statement, Aug 1, 5:14 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
514 PM PDT TUE AUG 1 2017

CAZ072-NVZ002-020100-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
514 PM PDT TUE AUG 1 2017

...STRONG THUNDERSTORMS NEAR TRUCKEE...

At 510 PM PDT, the National Weather Service in Reno was tracking a
strong thunderstorm near Truckee or about 1 mile north of Kings
Beach. This storm was nearly stationary.

Dime size hail and winds up to 45 mph will be possible with this
storm. Frequent cloud to ground lightning is expected.

Locations impacted include.
Areas east of Truckee and along highway 267 to Kings Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has the potential to produce strong outflow winds that
can push south onto Lake Tahoe. Boaters should see safe harbor now.

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning.

&&

LAT...LON 3940 11998 3919 11987 3917 12016 3937 12016
TIME...MOT...LOC 0010Z 240DEG 0KT 3928 12004

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:57 AM PDTExcessive Heat WarningREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more38 hr
Aug 2, 2:45 PM PDTSpecial Weather StatementREVDouglas, Storey2 hr
Aug 2, 3:22 PM PDTSpecial Weather StatementREV23 min
Aug 2, 4:34 PM PDTSpecial Weather StatementREV41 min
Aug 2, 3:37 PM PDTSevere Thunderstorm WarningREVPlacer23 min
Aug 2, 4:41 PM PDTSevere Thunderstorm WarningREVEl Dorado, Placer34 min

Nearby

Special Weather Statements in Nevada, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.